green tick

Suicidal ideation in children linked with montelukast

0 comments Read Later

Suicidal ideation in children linked with montelukast

Adults and children with chronic asthma and seasonal allergic rhinitis treated with montelukast are potentially at risk of experiencing neuropsychiatric adverse events including suicidal ideation, the TGA warns. 

A TGA safety alert published in Australian Prescriber’s latest Medicines Safety Update, has warned health professionals of the potential risk of neuropsychiatric adverse events in children, adolescents and adults treated with montelukast, particularly when initiating therapy and increasing the dose.

“This is particularly if the patient is a child,” the TGA warned. 

The warming comes after the TGA received reports of neuropsychiatric adverse events in 58 children and adolescents taking montelukast between 1 January, 2000 and 1 January, 2013, including five reports each of suicidal ideation and depression, and eight reports of agitation. 

Other neuropsychiatric reactions reported included nightmares, altered mood and insomnia, and in many cases, patients experienced multiple neuropsychiatric reactions. 

“Although the number of reports is small, the inherent difficulty in establishing psychiatric diagnoses in children could contribute to under-reporting of related effects to the TGA,” the safety alert said. 

Health professionals are urged to consult the PI for montelukast for further information on potential neuropsychiatric adverse events and to carefully evaluate the risks and benefits of continuing treatment with the drug if such events occur.

The PI contains a precaution describing the possibility of multiple neuropsychiatric adverse events, including suicidal ideation, depression, agitation, aggressive behaviour, hallucinations, insomnia, somnambulism and tremor. 

Montelukast is approved for the prophylaxis and treatment of chronic asthma in adults and children aged two years and older, and for the symptomatic treatment of seasonal allergic rhinitis. 

In response, a spokesperson forMerck Sharp & Dohme (MSD) (Australia) said they stood behind the proven efficacy and safety of singulair (montelukast), which has been prescribed to tens of millions of patients with asthma and allergic rhinitis for over 13 years.  

“MSD believes that the available data from controlled clinical trials and post-marketing adverse event reports support the continued use of singulair in appropriate patients with asthma and allergic rhinitis,” the spokesperson said. 

“As noted in the safety alert, information describing the possibility of multiple neuropsychiatric adverse events is included in the PI, and has been for a number of years.”

MSD advised patients to talk to their doctor before making any changes to their singulair regimen and to consult their doctor immediately if they have any questions.


 

 Subscribe to our Newsletter


 Breaking news and special features
 A daily must-read for pharmacists
 Delivered to your inbox
By filling in your email address and clicking submit with this option selected, you agree to receive email communications from us relevant to the healthcare industry. You always have the option of unsubscribing later via an unsubscribe link or your subscriptions management page. View our privacy policy here.

Your profile is
0% complete


 
 

Pharmacy News on Twitter

­

My list
  •  
Read Later